Illinois, 2009Flash Flooding in Illinois, September 6, 2009
September 6, 2009 · NWS ILX · 4 events in 3 counties and zones
A persistent upper level low in west central Illinois resulted in slow moving, training thunderstorms during the afternoon and evening. 00 inch totals in Sangamon and Macon counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent upper level low in west central Illinois resulted in slow moving, training thunderstorms during the afternoon and evening. Rainfall amounts ranged from 2.00 to 4.00 inches...with isolated pockets of 5.00 inch totals in Sangamon and Macon counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 6, 1:11 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 6, 1:11 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT SUN SEP 6 2009
.DISCUSSION...
ISSUED 152 PM CDT SUN SEP 6 2009
WEAK UPPER LOW LOCATED ACRS WEST CENTRAL IL EARLY THIS AFTN WITH A
WELL DEFINED DRY SLOT TO ITS EAST. MOST CONCENTRATED AREA OF SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH THE MAIN TROF/SHEAR AXIS ACRS
SRN IL INTO KY. FURTHER NORTH...HIGH PRESSURE CONTINUES TO HOLD ACRS
THE GREAT LAKES RESULTING IN A CONTINUATION OF A LIGHT EASTERLY FLOW
OVR THE FORECAST AREA. MAIN FORECAST CHALLENGE THE NEXT SEVERAL DAYS
WL BE WITH THE MOVEMENT OF THE UPPER WAVE AND ASSOCIATED RAIN CHANCES
ALONG WITH TEMPERATURES. FURTHER OUT NEXT WEEK...MODELS INDICATING A
RATHER DEEP CLOSED SYSTEM AT 500 MB TO TAKE SHAPE TO OUR NORTHWEST
BRINGING IN UNSETTLED WEATHER TO THE REGION NEXT WEEKEND.
SHORT TERM...TONIGHT THROUGH WEDNESDAY
UPPER WAVE FCST TO EDGE SLOWLY INTO WRN INDIANA BY MONDAY AFTN WITH
A SERIES OF WEAK IMPULSES ROTATING AROUND THE UPPER SYSTEM. BETTER
CHANCES FOR SCATTERED SHOWERS WILL BE ACRS THE EAST TNT AND WL MAINTAIN
LOW CHANCE (SCATTERED) POPS FOR MONDAY...AGAIN HIGHER POPS EAST. WITH
ABUNDANT LOW LEVEL MOISTURE IN PLACE TNT...ANY DECREASE IN CLOUD COVER
WILL LEAD TO SOME PATCHY DENSE FOG AFTER MIDNIGHT. MODELS INDICATING
SOME WEAK INSTABILITY MONDAY AND TUESDAY AFTERNOONS AS WE MAY SEE
MORE BREAKS IN THE CLOUD COVER DURING THE DAY. NAM-WRF SHOWING A
WEAK SHORTWAVE ROTATING ACRS CNTRL IL CONINCIDING WITH PEAK HEATING
MONDAY AFTN...WHICH MAY LEAD TO AN INCREASE IN COVERAGE OF SHOWERS
AND ISOLD THUNDERSTORMS...ESP CLOSER TO THE UPPER LOW AND SHEAR
AXIS OVR EASTERN IL. PRECIP WL BE MAINLY DIURNALLY DRIVEN ON MONDAY
AND TUESDAY...WITH THE LOSS OF DAYTIME HEATING LATE IN THE DAY
LEADING TO A DECREASE IN COVERAGE OF PRECIP.
MODELS DEPICT BROAD CYCLONIC FLOW OVR THE REGION INTO MID-WEEK
WHICH WILL RESULT IN A RAPID DEVELOPMENT IN CLOUDS DURING THE DAY.
WITH THE UPPER SYSTEM WEAKENING WITH TIME AND VERY LITTLE IN THE
WAY OF A SFC REFLECTION/BOUNDARIES...OUR PRECIP CHANCES WILL BE
LIMITED TO SLGT CHANCES ACRS THE EAST...CLOSER TO THE UPPER TROF.
A GRADUAL MODERATING TREND IS EXPECTED TUE AND WED AS CLOUD COVER
IS EXPCTD TO BE LESS THAN TODAY...WITH AFTN HIGHS INCREASING A FEW
DEGREES TOMORROW...MAINLY IN THE UPPER 70S...WITH READINGS AROUND
80 OR IN THE LOWER 80S SOUTHEAST TUE AFTN. UPPER WAVE TO SHIFT FAR
ENOUGH TO OUR EAST BY MID-WEEK TO KEEP ALL OF THE FORECAST AREA
DRY WITH SEASONABLY WARM TEMPS.
LONG TERM...THURSDAY THROUGH SUNDAY
MODELS HAVE TENDED TO SLOW DOWN OUR NEXT WEATHER MAKER FOR LATE
NEXT WEEK WITH NOT MUCH FRONTAL ACTIVITY/SHOWERS EXPECTED OVR
OUR AREA UNTIL AT LEAST LATE FRIDAY OR SATURDAY. COMPARED TO
ABOUT 12 HOURS AGO...MODELS IN MUCH BETTER AGREEMENT WITH RESPECT
TO STRENGTH AND PLACEMENT OF THE CLOSED UPPER LOW ACRS THE PLAINS
STARTING LATE FRIDAY. WITH THE SLOWER SOLUTION PREFERRED...IT
APPEARS OUR BEST CHANCES FOR RAIN WL HOLD OFF UNTIL FRIDAY NIGHT
OR SATURDAY...24 TO 36 HOURS SLOWER THAN WHAT WE SAW YESTERDAY AT
THIS TIME. ALL THE MEDIUM RANGE MODELS INDICATE A RETURN TO THE
PATTERN WE EXPERIENCED ALL SUMMER LONG STARTING NEXT WEEKEND AS
ANOTHER DEEP CLOSED OFF SYSTEM AT 500 MB SETS UP ACRS THE GREAT
LAKES REGION BRINGING US DAMP AND COOL CONDITIONS WHILE THE HEAT
RIDGE HOLDS FIRM ACRS THE WESTERN U.S.
SMITH
&&
.AVIATION...
ISSUED 1245 PM CDT SUN SEP 6 2009
A 582 DM 500 MB LOW PRESSURE NEAR LINCOLN IL WILL CONTINUE ITS
SLOW DRIFT EAST INTO EAST CENTRAL IL BY EVENING AND INTO WEST
CENTRAL INDIANA BY MIDDAY MON (LABOR DAY) AS IT DEEPENS A BIT TO
AROUND 580 DM. THIS WILL LIKELY KEEP SHOWERS AROUND INTO EARLY
EVENING AND IN EASTERN IL TONIGHT AND MON MORNING ESPECIALLY BY
CMI. ISOLATED THUNDERSTORMS POSSIBLE FROM IL RIVER SE UNTIL SUNSET
AND STILL A RISK TONIGHT/MON MORNING IN EASTERN IL BY CMI. MVFR
CEILINGS AND VISIBILITIES AT TIMES WITH DEC AND SPI CURRENTLY
HAVING CEILINGS OF 1200 AND 1600 FT RESPECTIVELY. IFR CEILINGS AND
VISIBILITIES POSSIBLE LATER TONIGHT UNTIL MID MORNING MON WITH
LIFR A RISK AT BMI. 1030 MB HIGH PRESSURE OVER NEW ENGLAND AND
RIDGING WESTWARD ACROSS THE GREAT LAKES REGION WILL MAINTAIN ENE
WINDS THROUGH MON...5 TO 10 KTS BY DAY AND LIGHT AT NIGHT.
HUETTL
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 6, 1:50 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT SUN SEP 6 2009
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
250 PM CDT SUN SEP 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING AS A
DISTURBANCE IN THE UPPER ATMOSPHERE MOVES SLOWLY EASTWARD ACROSS
EAST CENTRAL ILLINOIS. NO SEVERE STORMS ARE EXPECTED...HOWEVER
SOME SPOTS COULD SEE LOCALLY HEAVY RAINS OF 1 TO 2 INCHES
ESPECIALLY EAST OF THE ILLINOIS RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON UNTIL SUNSET
AND AGAIN THURSDAY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE
FRIDAY AND SATURDAY AS A COLD FRONT MOVES SLOWLY THROUGH THE
MIDWEST. AT THIS TIME THE RISK FOR SEVERE WEATHER APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
Flash Flood, Macon
- When
- September 6, 3:30 PM CST to 7:00 PM CST
- Where
- Macon County, 0.42 mi W of Heman to 2.55 mi S of Heman
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.969, -89.138
Slow moving thunderstorms produced rainfall rates of 2.00 inches per hour and flash flooding in northwest Macon County. The heaviest rain was near Warrensburg where 4.00 to 5.00 inches was reported. Numerous streets and rural roads were flooded.
Flash Flood, Christian
- When
- September 6, 4:30 PM CST to 9:00 PM CST
- Where
- Christian County, 1.97 mi S of Illiopolis to 3.83 mi WNW of Mt Auburn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.822, -89.246
Slow moving thunderstorms produced rainfall rates of 2.00 inches per hour and flash flooding in northern Christian County. The heaviest rain was north of Mount Auburn, along the Sangamon River valley. where 4.00 to 5.00 inches was reported. Numerous rural roads were flooded.
Flash Flood, Sangamon
- When
- September 6, 4:30 PM CST to 9:00 PM CST
- Where
- Sangamon County, 6.96 mi E of Lanesville to 7.34 mi E of Lanesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.859, -89.219
Slow moving thunderstorms produced rainfall rates of 2.00 inches per hour and flash flooding in extreme eastern Sangamon County. The heaviest rain was near Illiopolis where 4.00 to 5.00 inches was reported. Numerous streets and rural roads were flooded, particularly near the Sangamon River valley.
Flash Flood, Sangamon
- When
- September 6, 5:35 PM CST to 8:30 PM CST
- Where
- Sangamon County, 3.34 mi SSE of Pleasant Plains to 1.66 mi WNW of Prouty
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.823, -89.903
Slow moving thunderstorms produced rainfall rates of 2.00 inches per hour and flash flooding in western and central Sangamon County, including the western suburbs of Springfield. The heaviest rain was from New Berlin to the west side of Springfield where 2.50 to 3.50 inches was reported. Numerous streets and rural roads were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Washington, September 6, 2009$200,000 · EF1 · 2 events
- Hail and Damaging Winds in Tennessee, September 6, 2009$43,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Washington, September 6, 2009$2,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Tennessee, September 6, 200950 kt wind · 4 events
- Flash Flood and Damaging Wind in Indiana, September 6, 2009$2,000 · 2 events
- Flash Flood and Hail in Nebraska, September 6, 20091 in hail · 2 events
- Rip Current in Florida, September 6, 20091 event
- Hail in Texas, September 6, 20091 in hail · 1 event
- Heavy Rain in American Samoa, September 6, 20091 event
- Hail in Oklahoma, September 6, 20090.88 in hail · 1 event
- Flash Flood in Maryland, September 6, 20091 event
- Flash Flood in Missouri, September 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197578, 197579, 197581, 197582.